Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Why do I have red and itchy face after eating?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
Lately my face turns red and feels scratchy after every meal (no exception), some worse than others. I've tried to research this, but no conclusive data is available online. Any ideas? Pancreas? Diabetes?
Posted Sun, 14 Apr 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 6 hours later

Welcome to Healthcare Magic and thank you for writing to us.

I will need a bit more history or detail as to what exactly happens after every meal.

Is it red, itchy blotches that come up on the face and skin elsewhere on the body?
Do you feel your throat itching?
Was there any episode of abdominal pain or vomiting after a meal (within 1-2 hours)?
Do you feel bloated after eating wheat or milk products?

If you develop a red face that becomes itchy after eating seafood (shrimp, lobster, crab etc); brinjal; wine; chocolate; egg; pickles or preserved foods, then histamine intolerance is a likely possibility.
Please search using 'foods high in histamine' or see WWW.WWWW.WW on this.
Once you have understood this condition, it would be helpful to you whether you think this is the possibility.
There is no blood test and typically allergy testing to foods in this condition is negative.
You can most certainly get the allergy tests done to ensure they are definitely negative.
Antihistamines such as cetirizine 10mg tablets taken as when necessary usually helps.

I hope that was useful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Why do I have red and itchy face after eating? 11 hours later
Thank you for your reply. To answer your follow up questions: there are no other symptoms, no itchy throat, no abdominal pain. The readness clears up about thirty minutes after each meal, could be shorter or longer. Could it be an early sign of diabetes? Thank you
Answered by Dr. Sujoy Khan 51 minutes later
Facial flushing after meals seems to be a more likely possibility now, and this is termed as gustatory sweating/flushing.

Heat (exercise/sauna) causes flushing in many patients, and facial flushing can be caused by alcohol, hot drinks, spicy foods as well.
You can suck on ice chips which will help lower flushing for the first 20 to 30 minutes.
There are several medications that can cause flushing and therefore your medications need to be reviewed by your doctor if you are on any.
If you have severe flushing plus gastrointestinal disturbances such as diarrhoea or wheezing or weight loss, you need to be seen by an endocrinologist to exclude neuroendocrine problems such as carcinoid.
The above symptoms may also be caused by a thyroid abnormality.

Diabetes mellitus (DM) is an unlikely diagnosis, but low blood sugars can cause dizziness with redness on the face. Please get a fasting blood sugar done to exclude DM.

Best Wishes.
Above answer was peer-reviewed by
Follow-up: Why do I have red and itchy face after eating? 2 days later
Thank you very much.
Answered by Dr. Sujoy Khan 38 minutes later
You are most welcome
Wishing you good health always.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor